Jump to content
Sertralinsomnia

Drug holidays

Recommended Posts

Sertralinsomnia

My mother takes zoloft for 10 years now, and she has to take it for life because she has severe bipolar ilness, and since taking zoloft 50 mg everyday, she has been fine since then. Once in a while she skips a dose, like once a week or more, and i notice it seems to remove some type of tolerance, and the effect seems to be more pronounced. Is there any problems in skipping once in a week, or once in 15 days to prevent poop-outs or tolerance? I know that everyone is differente and it is not recomended for everyone, but it seem to work in my mother case, what are the risks? Steady state is reached in 4 days, so if one dose is misses in one week, steady state will return in a few days right? Any thoughts?

 

 


Started zoloft 25 mg on October 2009. Started tapering May 2016 to june 2016, last week at 12,5 mg and quitCrashed 23 january 2017, severe headache and panic (never had this panic all my life) next morning.Tried to reinstate with prozac 5 mg a day on 25 January 2016, bad choice, got arrhytmias and stopped. Started propranolol 40 mg as needed on january23 - 28 Feb 2017 Tried zoloft reinstatement at 1mg didnt work, more akathisia and head pressure.

Share this post


Link to post
Share on other sites
KarenB

I think that it is more likely that skipping a dose every week or so is causing further destabilising for your mother.

 

Can you describe exactly what changes you see after a skipped dose?   


2010  Fluoxetine 20mg.  2011  Escitalopram 20mg.  2013 Tapered badly and destabilised CNS.  Effexor 150mg. 

2015 Begin using info at SurvivingAntidepressants.  Cut 10% - bad w/d 2 months, held 1 month. 

Micro-tapering: four weekly 0.4% cuts, hold 4 weeks (struggling with symptoms).

8 month hold.

2017 Micro-tapering: four weekly 1% cuts, hold 4 weeks (symptoms almost non-existent).

2020 Still micro-tapering. Just over 2/3 of the way off effexor. Minimal symptoms, - and sleeping well.
Supplements: Fish oil, vitamin C, iron, oat-straw tea, nettle tea.

My story of healing:ContinuedHealing

***I am not a doctor; please do your own research and be able to take responsibility for decisions you make.*** 

           'The possibility of renewal exists so long as life exists.'  Dr Gabor Mate.

Share this post


Link to post
Share on other sites
Sertralinsomnia

A little change in mood but nothing especial and sometimes not everytimes mild headache. But she recovers fast. I recognize the destabilization problem but it seems there is scientific research for the benefits of a once in a while pause from a dose in one or more days.

 

This topic has already been discussed in this forums, dont know where, just search for poop out or Antidepressant Tachyphylaxis. But i could not found anyone who says it could be a good think once in a while. Most say it will mess you up. I believe that it depends on the person and also on the AD being used.

 

I would like to share with you and all community this article from NCBI: i copied the part that matters, and it seems to be beneficial, its called drug holidays:

 

 

The link for this article is:

 

https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4008298/

 

 

Drug holidays or decreasing the current antidepressant dose.

 

It is well known that psychotropic medications and drug combinations, in particular, can cause adverse events that accentuate clinical symptoms and may impede the potential clinical benefit of the drug. It is also known that classic drug tolerance or dependence, such as that induced by opioid drugs is treated by a gradual withdrawal of the drug to facilitate a restoration of the normal state. Similarly, the institution of a drug holiday for patients afflicted by ADT tachyphylaxis is a reasonable strategy if it can be accomplished safely.

 

The requisite length of a drug holiday for patients with ADT tachyphylaxis is not known, although the minimum interval may need to be at least 3 to 4 weeks to restore receptor sensitivity. It may not be clinically feasible to completely discontinue pharmacologic treatment via drug holidays in some patients.

 

Although it may seem somewhat counter-intuitive, depressive symptoms may improve in some patients when the dosage is simply reduced. In their paper discussing antidepressant tachyphylaxis, Byrne and Rothschild cite several case reports describing a symptomatic recovery of the initial antidepressant efficacy when the dosage of an SSRI was actually lowered.3


Started zoloft 25 mg on October 2009. Started tapering May 2016 to june 2016, last week at 12,5 mg and quitCrashed 23 january 2017, severe headache and panic (never had this panic all my life) next morning.Tried to reinstate with prozac 5 mg a day on 25 January 2016, bad choice, got arrhytmias and stopped. Started propranolol 40 mg as needed on january23 - 28 Feb 2017 Tried zoloft reinstatement at 1mg didnt work, more akathisia and head pressure.

Share this post


Link to post
Share on other sites
Altostrata

Skipping a dose of a drug for any reason is a very stupid idea. There's a lot of dumb advice in psychiatric journals because they're absolutely clueless about the drugs -- including that if an adverse effect occurs, reduce the daily dosage, NOT SKIP A DOSE.

 

There is quite a large body of research showing that when people skip doses, they get withdrawal symptoms.

 

Baldwin, D. S., Cooper, J. A., Huusom, A. K. T., & Hindmarch, I. (2006). A double-blind, randomized, parallel-group, flexible-dose study to evaluate the tolerability, efficacy and effects of treatment discontinuation with escitalopram and paroxetine in patients with major depressive disorder. International Clinical Psychopharmacology, 21(3), 159–169. https://doi.org/10.1097/01.yic.0000194377.88330.1d
Bauer, R., Glenn, T., Alda, M., Sagduyu, K., Marsh, W., Grof, P., Munoz, R., Murray, G., Ritter, P., Lewitzka, U., Severus, E., Whybrow, P. C., & Bauer, M. (2013). Antidepressant dosage taken by patients with bipolar disorder: Factors associated with irregularity. International Journal of Bipolar Disorders, 1. https://doi.org/10.1186/2194-7511-1-26
Bulloch, A. G. M., & Patten, S. B. (2010). Non-adherence with psychotropic medications in the general population. Social Psychiatry and Psychiatric Epidemiology, 45(1), 47–56. https://doi.org/10.1007/s00127-009-0041-5
Dilsaver, S. C., & Greden, J. F. (1984). Antidepressant withdrawal phenomena. Biological Psychiatry, 19(2), 237–256.
Drug Ther Perspect. (2001). Antidepressant discontinuation syndromes: Common, under-recognised and not always benign. Drugs & Therapy Perspectives, 17(20), 12–15. https://doi.org/10.2165/00042310-200117200-00004
Gallagher, J. C., Strzinek, R. A., Cheng, R. J., Ausmanas, M. K., Astl, D., & Seljan, P. (2012). The effect of dose titration and dose tapering on the tolerability of desvenlafaxine in women with vasomotor symptoms associated with menopause. Journal of Women’s Health (2002), 21(2), 188–198. https://doi.org/10.1089/jwh.2011.2764
Greden, J. F. (1993). Antidepressant maintenance medications: When to discontinue and how to stop. The Journal of Clinical Psychiatry, 54 Suppl, 39–45; discussion 46-47.
Haddad, P. M. (2001). Antidepressant Discontinuation Syndromes. Drug Safety, 24(3), 183–197.
Henry, M. E., Moore, C. M., Kaufman, M. J., Michelson, D., Schmidt, M. E., Stoddard, E., Vuckevic, A. J., Berreira, P. J., Cohen, B. M., & Renshaw, P. F. (2000). Brain kinetics of paroxetine and fluoxetine on the third day of placebo substitution: A fluorine MRS study. The American Journal of Psychiatry, 157(9), 1506–1508. https://doi.org/10.1176/appi.ajp.157.9.1506
Kaplan, E. M. (1997). Antidepressant noncompliance as a factor in the discontinuation syndrome. The Journal of Clinical Psychiatry, 58 Suppl 7, 31–35; discussion 36.
Meijer, W. E. E., Bouvy, M. L., Heerdink, E. R., Urquhart, J., & Leufkens, H. G. M. (2001). Spontaneous lapses in dosing during chronic treatment with selective serotonin reuptake inhibitors. British Journal of Psychiatry, 179(6), 519–522. https://doi.org/10.1192/bjp.179.6.519
Michelson, D., Fava, M., Amsterdam, J., Apter, J., Londborg, P., Tamura, R., & Tepner, R. G. (2000). Interruption of selective serotonin reuptake inhibitor treatment. Double-blind, placebo-controlled trial. The British Journal of Psychiatry: The Journal of Mental Science, 176, 363–368. https://doi.org/10.1192/bjp.176.4.363
Osterberg, L. G., Urquhart, J., & Blaschke, T. F. (2010). Understanding Forgiveness: Minding and Mining the Gaps Between Pharmacokinetics and Therapeutics. Clinical Pharmacology & Therapeutics, 88(4), 457–459. https://doi.org/10.1038/clpt.2010.171
Rosenbaum, J. F., Fava, M., Hoog, S. L., Ascroft, R. C., & Krebs, W. B. (1998). Selective serotonin reuptake inhibitor discontinuation syndrome: A randomized clinical trial. Biological Psychiatry, 44(2), 77–87. https://doi.org/10.1016/s0006-3223(98)00126-7

 

We have seen many people come here with severe withdrawal symptoms after following their prescribers' or their own misguided plan to skip doses in order to taper.

 

You may hear of people who got away with skipping doses to taper. That is possible, some people cold turkey without a problem. However, after cold turkey, skipping is perhaps the most risky way to come off psychiatric drugs. NEVER SKIP DOSES TO TAPER.


This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Share this post


Link to post
Share on other sites

×
×
  • Create New...

Important Information

Terms of Use Privacy Policy